Alert archive / Illinois / Areal Flood Advisories in 2021

Areal Flood Advisory 89, NWS St. Louis, MO

August 30, 2021Montgomery County, Illinois

NWS St. Louis, MO issued this areal flood advisory at Aug 30, 2021, 4:10 PM CDT for Montgomery County, Illinois. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Aug 30, 2021, 4:10 PM CDT (21:10 UTC)
Expired
Aug 30, 2021, 7:15 PM CDT
In force
3 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

County Montgomery County, IL

The radar

The Lincoln radar (KILX), 98 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted.

555 
WGUS83 KLSX 302110
FLSLSX

Flood Advisory
National Weather Service St Louis MO
410 PM CDT Mon Aug 30 2021

ILC135-310015-
/O.NEW.KLSX.FA.Y.0089.210830T2110Z-210831T0015Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery IL-
410 PM CDT Mon Aug 30 2021

The National Weather Service in St Louis has issued a

* Flood Advisory for...
  Central Montgomery County in south central Illinois...

* Until 715 PM CDT.

* At 410 PM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Minor flooding is ongoing or expected to begin 
  shortly in the advisory area. Between 2 and 3 inches of rain have 
  fallen.

* Some locations that will experience flooding include...
  Witt, Nokomis, Raymond, Litchfield, Hillsboro, Schram City, 
  Irving, Coalton, Waggoner, Harvel, Butler, Ohlman, Wenonah and 
  Honey Bend.

Additional rainfall amounts of 0.5 to 1.5 inches are expected over 
the area. This additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3917 8925 3917 8970 3938 8970 3938 8953
      3935 8953 3935 8914 3922 8914 3922 8925

$$

19
1 follow-up statement
347 
WGUS83 KLSX 310008
FLSLSX

Flood Advisory
National Weather Service St Louis MO
708 PM CDT Mon Aug 30 2021

ILC135-310018-
/O.EXP.KLSX.FA.Y.0089.000000T0000Z-210831T0015Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery IL-
708 PM CDT Mon Aug 30 2021

...FLOOD ADVISORY WILL EXPIRE AT 715 PM CDT THIS EVENING FOR CENTRAL 
MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3917 8925 3917 8970 3938 8970 3938 8953
      3935 8953 3935 8914 3922 8914 3922 8925

$$

19

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this areal flood advisory went out at Aug 30, 3:26 PM CDT, 44 minutes earlier.

Area forecast discussion, Aug 30, 3:26 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
326 PM CDT Mon Aug 30 2021

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 326 PM CDT Mon Aug 30 2021

A large chunk of the weather will land within the short term period.
Impacts will result from scattered to numerous thunderstorms along a
slow-moving, diffuse cold front this afternoon and evening. There
will be additional chances for showers and thunderstorms Tuesday,
but coverage is expected to be far less than today.

The most notable feature in regional analysis is Tropical Storm Ida
that was centered over west central Mississippi around 20z. Locally,
what was a cold front has become more of a diffuse stationary
boundary extending from central Indiana through portions of Illinois
and into central Missouri. Light northerly flow has settled in
behind the front with gradually decreasing moisture. Surface
dewpoints drop from the low-70s near the I-70 corridor to the mid
and upper 60s along the MO/IA border. Easterly flow at the northern
fringes of the tropical system have somewhat enhanced the convergent
potential along the boundary. This, along with uncapped SBCAPE of
2000-3000 J/kg and low level lapse rates around 7 C/km have given
way to convection from late morning into this afternoon. PWATs along
and ahead of the boundary remain near 2 inches with weak flow and
effective shear of around or less than 20 knots. Slow movement and
abundant moisture will make it possible for heavy rain to lead to
localized flooding through this afternoon and evening. As storms
become cold pool dominant and instability falls off this evening,
coverage of convection will decrease.

The area may not be completely void of precipitation after nightfall
with a few lingering showers along and south of the boundary.
Confidence is high that remnants from Ida will remain far enough to
the southeast with limited impact to the CWA, other than the
peripheral affects of high level moisture in the form of cloud
cover. This should largely remain over southeast Missouri and
southern Illinois.

The other item of concern was eluded to in the prior discussion- the
potential for an MCS to our northwest. This will likely take shape
over eastern sections of Nebraska, where an upper level shortwave
tracks over the nose of the nocturnal jet. This is nicely co-located
with MUCAPE of around 3000 J/kg and increasing moisture flux. Once
storms initiate and exhibit vertical growth, northwesterly steering
flow around the eastern side of the ridge should dive the system
southeastward through western sections of Missouri late tonight.
However, the upper level shortwave itself head almost due east with
some lift providing chance PoPs over northeast MO into Illinois into
the day Tuesday. HREF progs lend some confidence that the MCS will
dive southeast and become outflow dominant by early Tuesday. The
system weakens and decays through the morning hours with outflow
pushing northwest to southeast through the region. This may very
well be a stabilizing factor, along with predominant northeasterly
flow having greater influence through the later part of the day. It
look as though precipitation should be isolated to scattered if
instability recovers enough during the late morning and afternoon.
Potential looks better of the western portion of the CWA, toward
central MO.

Maples

.LONG TERM...  (Wednesday through Next Monday)
Issued at 326 PM CDT Mon Aug 30 2021

The extended range is looking quite pleasant with much quieter
conditions, lower humidity, and temperatures that run slightly below
to near normal.

The remnants from Ida will push east into the Appalachians by
midweek, relieving the Mississippi Valley of its influence. Upper
ridging will begin to build through the central plains with
northwesterly flow aloft. The departing system, in conjunction with
surface high pressure over the Upper Midwest, will set up northeast
surface to mid-level flow from Wednesday through Friday. The source
region of the mid-level flow incorporates 850mb temperatures in the
5-10C range out of the Great Lakes and surface dewpoints in the 40s
and 50s. This will stage some of the nicest weather we have seen in
some time with high temperatures generally in the low to mid-80s
free of the copious amounts of moisture we have seen recently.

There is some spread in guidance beginning Friday into the holiday
weekend, but the resulting impact of these discrepancies may end up
bing fairly limited. The item of interest is a surface cold front
that trails a weakening surface low over the Great Lakes. The
boundary takes on a east to west orientation with a general slowing
in time. Broad consensus is for the front to stall and likely wash
out with little reinforcement in the airmass behind the front. This
may end up providing slight chances for showers and an isolated
storm Friday into Saturday. The setup may end up resulting in most
of the area remaining dry. Though temperatures will moderate into
the Labor Day weekend, it is a slight uptick back to near normal
with highs in the mid to upper 80s.

Maples

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1253 PM CDT Mon Aug 30 2021

Thunderstorm potential is the primary concern through the period.
VFR conditions are expected with most cloud base at or above 4000
feet early this afternoon. MVFR will be interspersed across the
region within the increasing cu field and scattered thunderstorms.

Thunderstorms will become more numerous through the afternoon,
especially in an area extending from central Missouri through
southwest Illinois, along and south of a cold front and within the
area of greater instability. Thunderstorms will pose a threat for
frequent lightning, locally heavy rain, and localized wind gusts
with the greatest threat for direct impacts at and around the peak
of activity (20z-23z).

Thunderstorm potential will decrease through the evening with
lingering showers and isolated storms eventually decaying
overnight. A slow moving cold front will sag south and east with
light wind and boundary layer moisture giving way to patchy fog
over central and southeast Missouri. Ceilings and patchy fog will
result in a mix of VFR and MVFR conditions late tonight from about
09z through 13z. Expect conditions to largely improve to VFR
Tuesday. There is the potential that a decaying convective complex
will bring showers and a few thunderstorms to KUIN/KCOU/KJEF in
the early morning period, but there is still a bit of uncertainty
around this system. Therefore, left any VCTS/TS mention out of
this update cycle.

SPECIFICS FOR KSTL:

The main concern will be related to impacts stemming from
thunderstorm potential this afternoon. While VFR conditions are
expected to encompass much of the period, scattered thunderstorms
are all but certain with cloud bases from developing cu and
localized impacts from storms dipping into MVFR, potentially lower
in areas of heavier rain.

Otherwise, expect activity to decrease and erode overnight. A
lingering shower is possible but potential is too low to have any
confidence for a prevailing line in the TAF. Conditions will
likely remain VFR late tonight into Tuesday, pending the result
of a decaying convective system well to the northwest. Later
updates should be able to provide more detail and/or certainty in
the track and evolution of this convective complex originating out
of Nebraska.

Maples

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 30, 2:41 PM CDT, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
241 PM CDT Mon Aug 30 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-311945-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
241 PM CDT Mon Aug 30 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely this afternoon and evening in southeastern
and east-central Missouri as well as southwestern Illinois this
evening. Thunderstorms may contain locally heavy rainfall that could
result in very isolated minor flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms Tuesday. There is a slight chance
of thunderstorms late Friday night and Saturday across portions of
the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Pfahler

In the hours before

Local storm report, Aug 30, 3:23 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
323 PM CDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     FLASH FLOOD      1 ENE GLENDALE          38.60N 90.37W
08/30/2021                   ST. LOUIS          MO   PUBLIC

            MOVING WATER COVERING THE ROADWAY, VIDEO
            SHOWS WATER APPROXIMATELY 6 INCHES DEEP.

&&

MRM
Local storm report, Aug 30, 3:39 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
339 PM CDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       1 SSE SAINT LOUIS       38.62N 90.24W
08/30/2021  M2.60 INCH       ST. LOUIS CITY     MO   TRAINED SPOTTER

            2.6 INCHES OF RAIN OVER THE PAST HOUR.

&&

MDP
Local storm report, Aug 30, 3:43 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
343 PM CDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      2 E SAINT LOUIS         38.64N 90.21W
08/30/2021                   ST. LOUIS CITY     MO   BROADCAST MEDIA

            PICTURE OF AROUND TWO FEET OF WATER UP TO
            THE FRONT DOORS OF KIPP HIGH SCHOOL.

&&

MDP
Local storm report, Aug 30, 4:00 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HEAVY RAIN       CRESTWOOD               38.56N 90.38W
08/30/2021  E1.51 INCH       ST. LOUIS          MO   PUBLIC

            1.5 INCHES OF WATER FELL IN CRESTWOOD OVER
            THE COURSE OF 1 HOUR.

&&

LSJ

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 1:53 PM CDTAreal Flood AdvisoryLSXFayette, Marion3 hr
Aug 30, 2:38 PM CDTAreal Flood AdvisoryLSXBond, Clinton, Madison, Saint Clair3 hr
Aug 30, 2:54 PM CDTFlash Flood WarningLSXMadison, Saint Clair3 hr
Aug 30, 5:40 PM CDTAreal Flood AdvisoryLSXRandolph3 hr
Aug 30, 6:22 PM CDTAreal Flood AdvisoryLSXClinton, Marion3 hr

Nearby

Areal Flood Advisories in Illinois, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.